Alert archive / Montana / Special Weather Statements in 2021

Special Weather Statement, NWS Missoula, MT

January 21, 2021Missoula County, Montana

NWS Missoula, MT issued this special weather statement at Jan 21, 2021, 7:52 PM MST for Missoula County, Montana. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 21, 2021, 7:52 PM MST (02:52 UTC)
Expired
Jan 21, 2021, 8:30 PM MST
In force
38 min
Issued by
NWS Missoula, MT

County Missoula County, MT

The radar

The Missoula radar (KMSX), 38 km from the middle of the area, began a volume at 02:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 2.9 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2021-01-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2021-01-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
966 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

156 
WWUS85 KMSO 220252
SPSMSO

Special Weather Statement
National Weather Service Missoula MT
752 PM MST Thu Jan 21 2021
 
IDZ005-006-MTZ004>007-043-220330-
Southern Clearwater Mountains ID-Northern Clearwater Mountains ID-
Bitterroot/Sapphire Mountains MT-Missoula/Bitterroot Valleys MT-
Lower Clark Fork Region MT-Butte/Blackfoot Region MT-
Potomac/Seeley Lake Region MT-
752 PM MST Thu Jan 21 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN IDAHO...EAST CENTRAL
CLEARWATER...SOUTHEASTERN MINERAL...SOUTHERN MISSOULA AND NORTH
CENTRAL GRANITE COUNTIES UNTIL 830 PM MST/730 PM PST/...

At 748 PM MST/648 PM PST/, Doppler radar was tracking a line of snow 
showers along a line extending from Alberton to Bonner-West 
Riverside. Movement was southeast at 15 mph.  Brief reductions in 
visibility and quickly changing road condition is a short period of 
time is possible.  Highway 93 and highway 12 between Missoula and 
Florence, as well as Interstate 90 from Missoula to Bearmouth will 
be impacting the greatest.

Locations impacted include...
Missoula, Lolo, Nimrod, Lolo Hot Springs and Clinton. 

LAT...LON 4666 11457 4666 11338 4683 11344 4679 11475
TIME...MOT...LOC 0248Z 331DEG 12KT 4675 11461 4677 11352 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this special weather statement went out at Jan 21, 1:47 PM MST, 6 hours 5 minutes earlier.

Area forecast discussion, Jan 21, 1:47 PM MST, 6 hours 5 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
147 PM MST Thu Jan 21 2021

.DISCUSSION...Regional radar and satellite imagery show an area
of light snow across eastern Washington, northeast Oregon, and
north central Idaho this afternoon. Warm surface temperatures
(32-34F) have limited accumulations on area roadways so far this
afternoon. Light snow will spread across west central Montana and
Lemhi County Idaho later this afternoon and evening. The afternoon
and evening commute will need to be closely monitored as
temperatures fall below freezing this evening. If snow is able to
accumulate on roadways, slick travel conditions could occur. Light
snow will continue into Friday morning as a surface low moves
into central Idaho. The majority of locations south of the I-90
corridor will see accumulations of up to one inch. Isolated
snowfall amounts up to 3 inches can not be ruled out, given that
light flow events such as today have shown a history of producing
snowfall amounts higher than model guidance typically suggests.
Nonetheless, 3 inches or more of snowfall remains a low
probability outcome for most locations.

Cold seasonable temperatures are expected this weekend. High
temperatures will reach into the upper 20s to low 30s. Low
temperatures Sunday morning will drop into the single digits to
low teens across western Montana. Areas along the Divide and
across Lemhi County Idaho could drop well below zero if skies
clear out and fresh valley snow cover is present Sunday morning.

Sunday into Monday, an upper level trough will dig south along
the Pacific Northwest coast and will split apart as it moves into
California. This system could produce another round of light
snowfall, particularly along the Idaho and Montana border.

Model ensemble guidance continues to suggest a deep upper level
low will dig southward along the British Columbia and Pacific
Northwest coast Tuesday into Wednesday. This pattern will place
the Northern Rockies under a southwesterly flow. Periodic impulses
of moisture will lead to light snowfall events Tuesday and
Wednesday next week. These light snowfall events remain difficult
to predict and will need to be closely monitored in the days to
come.

&&

.AVIATION...Regional radar and satellite imagery show an area of
light snow across eastern Washington, northeast Oregon, and north
central Idaho this afternoon. Light snow is expected to bring
visibility reductions across west central Montana and Lemhi County
Idaho between 21/2200Z and 22/0600Z. Most locations south of the
I-90 corridor will see accumulations of around one inch. There is
a low probability of isolated amounts of up to three inches,
including KSMN and KBTM. IFR to MVFR stratus will linger through
at least 22/1800Z as the storm system begins to depart the region.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...None.
&&

In the hours before

Special weather statement, Jan 21, 7:52 PM MST, 0 minutes before
Special Weather Statement
National Weather Service Missoula MT
752 PM MST Thu Jan 21 2021

IDZ005-006-MTZ004>007-043-220330-
Southern Clearwater Mountains ID-Northern Clearwater Mountains ID-
Bitterroot/Sapphire Mountains MT-Missoula/Bitterroot Valleys MT-
Lower Clark Fork Region MT-Butte/Blackfoot Region MT-
Potomac/Seeley Lake Region MT-
752 PM MST Thu Jan 21 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN IDAHO...EAST CENTRAL
CLEARWATER...SOUTHEASTERN MINERAL...SOUTHERN MISSOULA AND NORTH
CENTRAL GRANITE COUNTIES UNTIL 830 PM MST/730 PM PST/...

At 748 PM MST/648 PM PST/, Doppler radar was tracking a line of snow
showers along a line extending from Alberton to Bonner-West
Riverside. Movement was southeast at 15 mph.  Brief reductions in
visibility and quickly changing road condition is a short period of
time is possible.  Highway 93 and highway 12 between Missoula and
Florence, as well as Interstate 90 from Missoula to Bearmouth will
be impacting the greatest.

Locations impacted include...
Missoula, Lolo, Nimrod, Lolo Hot Springs and Clinton.

LAT...LON 4666 11457 4666 11338 4683 11344 4679 11475
TIME...MOT...LOC 0248Z 331DEG 12KT 4675 11461 4677 11352

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 21, 9:36 PM MSTSpecial Weather StatementMSOMissoula39 min
Jan 22, 8:55 AM MSTSpecial Weather StatementMSOMissoula65 min

Nearby

Special Weather Statements in Montana, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.